Thunderstorm Wind, Fall River
- When
- August 7, 4:34 PM MST to 4:39 PM MST
- Where
- Fall River County, 11.53 mi E of Oelrichs
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.188, -103.001
A severe thunderstorm developed over far southeastern Fall River County and southwestern Oglala Lakota County, producing wind gusts over 70 mph and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over far southeastern Fall River County and southwestern Oglala Lakota County, producing wind gusts over 70 mph and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:09 PM MST, 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Mon Aug 7 2023 .DISCUSSION...(This Evening Through Monday) Issued at 121 PM MDT Mon Aug 7 2023 Weak shortwave energy is helping to produce some showers and isolated, sub-severe storms across our CWA, as another weak shortwave follows, and a stronger wave moves ashore over the Pac NW. Winds are light and variable at the surface. Under mostly cloudy skies, temperatures are only in the 60s and lower 70s (50s in the BH). As the second shortwave pushes into our region tonight, a few more thunderstorms are expected develop. However, with limited heating today, CAPE will be low. Better CAPE/shear will be to our south, although a stray strong storm could skirt our CWA. Light winds and plentiful moisture could result in some patchy fog across southwestern SD late tonight/early Tues morning. The stronger shortwave will cross the Rockies Tuesday morning. Some WAA will allow MLCAPE to rise near 1000 J/kg, and 0-6 km shear will be around 30 kts close to the NE border. As the low slides just southwest of our CWA, a couple strong to severe storms will be possible Tuesday afternoon and evening , especially across parts of northeastern WY and southwestern SD. Highs Tuesday will be mainly in the 70s. Transient ridging will allow for a warm and dry Wednesday, with highs in the upper 70s to 80s. The next shortwave trough will skirt the northern CONUS. Most of its energy will stay to our north, but storms may move through northwestern SD. Buoyancy and shear will be sufficient for a few strong to severe storms. Upper flow will become northwesterly, with a few embedded shortwaves, through the weekend. Some isolated storms will be possible with the weak shortwaves, but mainly dry weather can be expected Friday through Sunday. Temperatures will be near to slightly below seasonal averages, in the 80s. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 504 PM MDT Mon Aug 7 2023 Isolated/scattered showers/TS will slowly subside this evening as they move into south-central SD and dissipate late. Additional active TSRA will develop Tuesday afternoon, especially near the SD/NE border. Outside of storms, VFR conditions expected except for local MVFR VSBYS due to BR near the SD/NE overnight. In/near storms, brief MVFR/IFR conditions are possible. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 245 AM MDT Mon Aug 7 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 245 AM MDT Mon Aug 7 2023 /345 AM CDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will be likely this morning and this afternoon. While a few storms may be strong with hail and gusty winds, no severe weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of showers and thunderstorms every day next week. A few storms may be strong with hail and gusty winds, there could be severe weather on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
300 PM MDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Rain 2 SSW Custer 43.74N 103.62W
08/07/2023 M0.64 inch Custer SD Trained Spotter
Rain in 25 minutes
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
341 PM MDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 14 NNW Dwtn Gillette 44.47N 105.60W
08/07/2023 M0.79 inch Campbell WY CoCoRaHS
24-hour rainfall.
&&
SEThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
The strong winds ripped the roof off two sheds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119171, 1119173, 1119174, 1119175.